Skip to main content
×
×
Home

On the Choice of Design Points for Least Square Polynomial Approximations with Application to Uncertainty Quantification

  • Zhen Gao (a1) and Tao Zhou (a2)
Abstract

In this work, we concern with the numerical comparison between different kinds of design points in least square (LS) approach on polynomial spaces. Such a topic is motivated by uncertainty quantification (UQ). Three kinds of design points are considered, which are the Sparse Grid (SG) points, the Monte Carlo (MC) points and the Quasi Monte Carlo (QMC) points. We focus on three aspects during the comparison: (i) the convergence properties; (ii) the stability, i.e. the properties of the resulting condition number of the design matrix; (iii) the robustness when numerical noises are present in function values. Several classical high dimensional functions together with a random ODE model are tested. It is shown numerically that (i) neither the MC sampling nor the QMC sampling introduce the low convergence rate, namely, the approach achieves high order convergence rate for all cases provided that the underlying functions admit certain regularity and enough design points are used; (ii)The use of SG points admits better convergence properties only for very low dimensional problems (say d ≤ 2); (iii)The QMC points, being deterministic, seem to be a good choice for higher dimensional problems not only for better convergence properties but also in the stability point of view.

Copyright
Corresponding author
Corresponding author.Email:tzhou@lsec.cc.ac.cn
Email:zhengao@ouc.edu.cn
References
Hide All
[1]Blatman, G. and Sudret, B.Sparse polynomial chaos expansions and adaptive stochastic finite elements using regression approach. C.R.Mechanique, 336: 518523, 2008.
[2]Chen, Q.-Y., Gottlieb, D. and Hesthaven, J., Uncertainty analysis for the steady-state flows in a dual throat nozzle, J. Comput. Phys., 204 (2005), pp. 387398.
[3]Cheng, H. and Sandu, A., Collocation least-squares polynomial chaos method. In Proceedings of the 2010 Spring Simulation Multiconference, pages 9499, April, 2010.
[4]Cohen, A., Davenport, M.A., and Leviatan, D., On the stability and accuracy of Least Squares approximations, Found. Comput. Math., (2013) 13:819834.
[5]Doostan, A. and Iaccarino, G., A least-squares approximation of partial differential equations with high-dimensional random inputs, J. Comput. Phys., 228 (2009) 43324345.
[6]Eldred, M. S., Recent Advances in Non-Intrusive Polynomial Chaos and Stochastic Collocation Methods for Uncertainty Analysis and Design, Proceedings of the 11th AIAA Nondeterministic Approaches Conference, No. AIAA-2009-2274, Palm Springs, CA, May 4-7 2009.
[7]Fishman, G., Monte Carlo: Concepts, Algorithms, and Applications, Springer-Verlag, New York, 1996.
[8]Gao, Zhen and Hesthaven, Jan S., Efficient solution of ordinary differential equations with high-dimensional parametrized uncertainty, Commun. Comput. Phys. 10, 253278,2011.
[9]Gardner, T., Cantor, C. and Collins, J., Construction of a Genetic Toggle Switch in Escherichia coli, Nature 403,339342,2000.
[10]Ghanem, R. and Spanos, P., Stochastic Finite Elements: A Spectral Approach, Springer-Verlag, New York, 1991.
[11]Hammersley, John, Monte Carlo methods for solving multivariable problems, Proceedings of the New York Academy of Science, Volume 86,1960, pages 844874.
[12]Hosder, S., Walters, R. W., and Balch, M., Efficient Sampling for Non-Intrusive Polynomial Chaos Applications with Multiple Uncertain Input Variables, Proceedings of the 48th AIAA/ASME/ASCE/AHS/ASC Structures, Structural Dynamics, and Materials Conference, No. AIAA-2007-1939, Honolulu, HI, April 23-26,2007.
[13]Hosder, S., Walters, R. W., and Balch, M.Point-collocation nonintrusive polynomial chaos method for stochastic computational fluid dynamics. AIAA Journal, 48: 27212730, 2010.
[14]Kocis, Ladislav and Whiten, William, Computational Investigations of Low-Discrepancy Sequences, ACM Transactions on Mathematical Software, Volume 23, Number 2, 1997, pages 266294.
[15]Migliorati, G., Nobile, F., Schwerin, E., and Tempone, R., Analysis of the discrete L2 projection on polynomial spaces with random evaluations, Foundations of Computational Mathematics, DOI:10.1007/s10208-013-9186-4, 2014.
[16]Morokoff, W. J. and Caflisch, R. E., Quasi-random sequences and their discrepancies. SIAM J. Sci. Comput., 15(6): 12511279, November 1994.
[17]Nobile, F., Tempone, R. and Webster, C., A sparse grid stochastic collocation method for partial differential equations with random input data, SIAM J. Numer. Anal., 2008, vol. 46/5, pp. 23092345.
[18]Nobile, F., Tempone, R. and Webster, C., An anisotropic sparse grid stochastic collocation method for partial differential equations with random input data, SIAM J. Numer. Anal., 2008, vol. 46/5, pp. 24112442.
[19]Novak, E. and Ritter, K., High dimensional integration of smooth functions over cubes, Numer. Math., 75 (1996), pp. 7997.
[20]Novak, E. and Ritter, K., Simple cubature formulas with high polynomial exactness, Constructive Approx., 15 (1999), pp. 499522.
[21]Smolyak, S., Quadrature and interpolation formulas for tensor products of certain classes of functions, Soviet Math. Dokl., 4 (1963), pp. 240243.
[22]Wiener, N., The homogeneous chaos, Am. J. Math., 60 (1938), 897936.
[23]Xiu, D., Efficient collocational approach for parametric uncertainty analysis, Commun. Comput. Phys., 2 (2007), 293309.
[24]Xiu, D. and Hesthaven, J.S., High-order collocation methods for differential equations with random inputs, SIAM J. Sci. Comput., 27 (2005), pp. 11181139.
[25]Xiu, D. and Karniadakis, G.E., The Wiener-Askey polynomial chaos for stochastic differential equations. SIAM J. Sci. Comput., Vol. 24, No. 2, pp. 619644.
[26]Xu, Z. and Zhou, T., On sparse interpolation and the design of deterministic interpolation points, arxiv:1308.6038, Aug. 2013.
[27]Zhou, T., Narayan, A. and Xu, Z., Multivariate discrete least-squares approximations with a new type of collocation grid, Available online: http://arxiv.org/abs/1401.0894, Jan. 2014.
[28]Zhou, T. and Tang, T., Galerkin Methods for Stochastic Hyperbolic Problems Using Bi-Orthogonal Polynomials, J. Sci. Comput., (2012)51:274292.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Communications in Computational Physics
  • ISSN: 1815-2406
  • EISSN: 1991-7120
  • URL: /core/journals/communications-in-computational-physics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords:

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 20 *
Loading metrics...

Abstract views

Total abstract views: 113 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 22nd April 2018. This data will be updated every 24 hours.